Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 47, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 13, 2020, 3:57 AM EDT for Preston County, Tucker County, West Virginia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 13, 2020, 3:57 AM EDT (07:57 UTC)
- Expired
- Apr 13, 2020, 5:00 AM EDT
- In force
- 63 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Preston County, WV, Tucker County, WV
The radar
The Pittsburgh radar (KPBZ), 147 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 8.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 170 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:24 AM EDT, 33 minutes earlier.
Area forecast discussion, Apr 13, 3:24 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
324 AM EDT Mon Apr 13 2020
.SYNOPSIS...
Crossing low pressure will generate showers and windy conditions
today. Colder weather will follow for the remainder of the week.
&&
.NEAR TERM /THROUGH TODAY/...
No further changes were made for the morning update as counties
north of Pittsburgh were added to the High Wind Warning overnight
given the latest trends of pressure rise (~10mb/3hr) and especially
the magnitude of the low level jet stream which any convective
element may mix to the surface through this morning. With 50 to 70
kts indicated above 1200 feet, those elevations were added to the
ongoing warning.
Otherwise, mid level dry slotting and lead-shortwave passage has
interrupted widespread rain, but deepening Midwest-to-Great Lakes low
pressure is poised to generate more convectively favorable showers
and maintain a dual-damaging wind threat.
Showers and a few thunderstorms will thus redevelop this morning as
the low develops northward with convection/mixing adding to a
gradient, and cross-gradient wind threat as per isallobaric
acceleration with the advance of the systems cold front.
The primary threat will be that non-thunderstorm wind, which will
peak during the mid morning to early afternoon. A tightening sfc
pressure gradient, 50-60kt low level stream, increased mixing, and
3 hour pressure rises of 10mb are all notable.
The secondary threat is potential for severe weather with the
aforementioned convection ahead of the front given extremely high
deep layer shear (primarily linear) on the flank of the low crossing
Ohio. The threat will be limited by lack of instability, but that
parameter may improve with even limited insolation under the dry
slot. Primary threat remains the damaging gust, but an isolated
tornado is possible.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
Drier weather and colder temperature are expected Tuesday via surface
high pressure under broad troughing aloft.
A strong jet is progged to develop just south of the region late
Tuesday into Wednesday morning, with mid-level frontogenesis
developing over the southeast ridges. Combined with slight orographic
lift, enough moisture plus stronger forcing will aid precipitation
development with temperature profiles supporting a mix and change to
all snow. Confidence is thus improving for accumulating snow over the
higher elevations, which may require an advisory into early Wednesday.
Will hold off on any HWO mention until todays trouble is cleaned up.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Cold temperature and periodic precipitation chance can be expected
into the weekend as shortwaves move through the developing eastern
CONUS trough.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Strong low pressure will cross the Great Lakes today. MVFR Cig/Vis
restrictions are expected to continue with rain this morning with
a least one short period of drying and temporary lifting to VFR
early this morning. Rain, with possible embedded thunderstorms will
continue into late morning/early afternoon, with return to VFR
expected this evening.
Any thunderstorms this morning will be capable of tapping strong
winds, with gusts potentially in the 40-50 kt range. Behind the front
this morning through the afternoon, steepened lapse rates will allow
mixing of strong wind aloft to the surface. Gusts of 30-50 kts can
be expected areawide.
.Outlook...
Periodic restrictions are expected in crossing disturbances through
the week.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...High Wind Warning from 6 AM this morning to 8 PM EDT this evening
for MDZ001.
OH...Wind Advisory from 6 AM this morning to 8 PM EDT this evening for
OHZ039>041-048>050-057>059-068-069.
PA...Wind Advisory from 6 AM this morning to 8 PM EDT this evening for
PAZ013-020-021-029-031-073-075.
High Wind Warning from 6 AM this morning to 8 PM EDT this evening
for PAZ007>009-014>016-022-023-074-076.
WV...Wind Advisory from 6 AM this morning to 8 PM EDT this evening for
WVZ001>004-012-021-509>511.
High Wind Warning from 6 AM this morning to 8 PM EDT this evening
for WVZ512>514.
&&Hazardous weather outlook, Apr 13, 3:24 AM EDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 324 AM EDT Mon Apr 13 2020 MDZ001-PAZ007>009-014>016-022-023-074-076-WVZ512>514-140730- Garrett-Mercer-Venango-Forest-Butler-Clarion-Jefferson PA-Armstrong- Indiana-Westmoreland Ridges-Fayette Ridges-Eastern Preston- Western Tucker-Eastern Tucker- 324 AM EDT Mon Apr 13 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and isolated thunderstorms will also spread over the region today with potential for damaging wind gusts. An isolated tornado is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ013-020-021-029-031-073-075-WVZ001>004-012-021-509>511-140730- Lawrence-Beaver-Allegheny-Washington-Greene-Westmoreland-Fayette- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- 324 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and isolated thunderstorms will also spread over the region today with potential for damaging wind gusts. An isolated tornado is possible. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-140730- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe- 324 AM EDT Mon Apr 13 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 11:18 AM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 27 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.